Bernoulli

  • Bernoulli
  • Volume 11, Number 2 (2005), 341-358.

Adaptive estimation of linear functionals under different performance measures

T. Tony Cai and Mark G. Low

Full-text: Open access

Abstract

Lower bounds are given for probabilistic error subject to a mean squared error constraint. Consequences for the expected length of variable length confidence intervals centred on adaptive estimators are given. It is shown that in many contexts centring confidence intervals on adaptive estimators must lead either to poor coverage probability or unnecessarily long intervals.

Article information

Source
Bernoulli, Volume 11, Number 2 (2005), 341-358.

Dates
First available in Project Euclid: 17 May 2005

Permanent link to this document
https://projecteuclid.org/euclid.bj/1116340298

Digital Object Identifier
doi:10.3150/bj/1116340298

Mathematical Reviews number (MathSciNet)
MR2132730

Zentralblatt MATH identifier
1063.62045

Keywords
adaptive estimation confidence intervals coverage probability expected length modulus of continuity white noise model

Citation

Tony Cai, T.; Low, Mark G. Adaptive estimation of linear functionals under different performance measures. Bernoulli 11 (2005), no. 2, 341--358. doi:10.3150/bj/1116340298. https://projecteuclid.org/euclid.bj/1116340298


Export citation

References

  • [1] Brown, L.D. and Low, M.G. (1996) A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist., 24, 2524-2435.
  • [2] Cai, T. and Low, M. (2002) On adaptive estimation of linear functionals. Ann. Statist. To appear.
  • [3] Cai, T. and Low, M. (2003) Adaptation under probabilistic error. J. Multivariate Anal. Tentatively accepted.
  • [4] Cai, T. and Low, M. (2004) An adaptation theory for nonparametric confidence intervals. Ann. Statist., 32, 1805-1840.
  • [5] Donoho, D.L. (1994) Statistical estimation and optimal recovery. Ann. Statist., 22, 238-270.
  • [6] Donoho, D.L. and Liu, R.G. (1987) Geometrizing rates of convergence I. Technical Report 137, Department of Statistics, University of California, Berkeley.
  • [7] Donoho, D.L. and Liu, R.G. (1991) Geometrizing rates of convergence III. Ann. Statist., 19, 668-701.
  • [8] Efromovich, S. and Low, M.G. (1994) Adaptive estimates of linear functionals. Probab. Theory Related Fields, 98, 261-275.
  • [9] Efromovich, S.Y. and Pinsker, M.S. (1984) An adaptive algorithm of nonparametric filtering. Autom. Remote Control, 11, 58-65.
  • [10] Farrell, R.H. (1972) On the best obtainable asymptotic rates of convergence in estimation of a density function at a point. Ann. Math. Statist., 43, 170-180.
  • [11] Ibragimov, I.A. and Hasminskii, R.Z. (1984) Nonparametric estimation of the values of a linear functional in Gaussian white noise. Theory Probab. Appl., 31, 391-406.
  • [12] Lepski, O.V. (1990) On a problem of adaptive estimation in Gaussian white noise. Theory Probab. Appl., 35, 454-466.
  • [13] Lepski, O.V. and Spokoiny, V.G. (1997) Optimal pointwise adaptive methods in nonparametric estimation. Ann. Statist., 25, 2512-2546.
  • [14] Weiss, L. and Wolfowitz, J. (1967) Estimation of a density at a point. Z. Wahrscheinlichkeitstheorie Verw. Geb., 7, 327-335.